Ohio, 2008Lake-Effect Snow in Ohio, November 25 to 26, 2008
November 25 to 26, 2008 · NWS CLE · 1 event in 1 county or zone
An area of strong low pressure passed to the north of Lake Erie during the evening hours of November 24th and the early morning hours of November 25th. A cold front trailing the low exited Northeast Ohio around midnight on the 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure passed to the north of Lake Erie during the evening hours of November 24th and the early morning hours of November 25th. A cold front trailing the low exited Northeast Ohio around midnight on the 25th. Behind the front, cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the morning of the 25th. This activity intensified during the afternoon of the 25th and tapered off on the morning of the 26th. Up to nine inches of snow fell in northern Geauga County during this event. A few accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 25, 3:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 25, 3:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 AM EST TUE NOV 25 2008
.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN LAKE HURON WILL ROTATE SLOWLY THROUGH
SOUTHEASTERN ONTARIO AND THE LOWER GREAT LAKES REGION INTO WEDNESDAY
NIGHT. HIGH PRESSURE AND DRIER CONDITIONS WILL RETURN LATE THIS WEEK.
&&
.NEAR TERM /UNTIL 6AM WEDNESDAY/...
LOW PRESSURE OVER SOUTHERN LAKE HURON WILL ROTATE INTO THE LOWER
GREAT LAKES TODAY. COLD FRONT EAST OF THE AREA. THE COLDER AIR HAS
BEEN LITTLE SLOW TO ARRIVE WITH SOME EASTERN AREAS STILL HAVE A FEW
SPRINKLES EARLY THIS MORNING. TROUGH EXTENDING SOUTHWEST FROM THE
LOW EXTENDS INTO NORTHWEST OHIO. FEW SNOW SHOWERS HAVE SPREAD INTO
THE WESTERN AREAS THIS MORNING. LOOK FOR THE SNOW SHOWERS TO
INCREASE IN INTENSITY AS THE TROUGH MOVES EAST AND UPPER LEVEL LOW
DROP SE INTO OHIO ROTATING TOWARD WESTERN NEW YORK TONIGHT. LOW
LEVEL FLOW WILL BECOME NWLY TODAY AND WILL SEE LAKE ENHANCED SNOW
SHOWERS TO DEVELOP. ALSO EXPECTING A GENERAL SNOW FALL FROM THIS
SYSTEM AND AREAS JUST OUTSIDE THE PRIMARY SNOWBELT WILL SEE MODERATE
SNOWFALL. WILL ISSUE A LAKE EFFECT SNOW WARNING FOR EXTREME NE OHIO
AND NW PENNSYLVANIA...PRIMARY SNOWBELT AREA...FROM EITHER NOON OR
4PM TODAY UNTIL WEDNESDAY EVENING. FROM CLE AKRON YOUNGSTOWN AREA
WILL ISSUE WINTER WEATHER ADVISORY. TOTAL SNOWFALL SHOULD RANGE
FROM 3 TO 5 INCHES ADVISORY AREA TO 8 TO 12 INCHES IN THE WARNING
AREA. 8H TEMPERATURES SHOULD ONLY DROP TO AROUND -6 TO -9C NOT
NEARLY AS COLD AS LAST WEEKS LAKE EFFECT SNOW EVENTS THUS NOT
EXPECTING THE HIGH SNOWFALL AMOUNTS THAT OCCURRED WITH THOSE STORMS.
&&
.SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY MORNING/...
ONGOING SNOW EVENING WILL BEGIN TO TAPER OFF DURING THE MORNING
AROUND CLE TO AKR AND YNG AS WINDS START TO BACK...BUT EXTREME
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA WILL SEE SNOW SHOWERS
CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF LATE AFTERNOON OR
EVENING. TOTAL SNOW AMOUNTS LIKELY IN 3 TO 5 RANGE ADVISORY AREA TO
8 TO 12 WARNING AREA. OVER WESTERN AND CENTRAL OHIO JUST EXPECTING
FLURRIES OR CHANCE OF SNOW SHOWERS MAINLY IN THE MORNING. FLURRIES
OR SNOW SHOWERS ENDING OVER ALL BUT EXTREME NE OHIO AND NW
PENNSYLVANIA ON WEDNESDAY...TAPERING OFF IN THESE AREAS WEDNESDAY
EVENING...THOUGH FEW SNOW FLURRIES COULD LINGER INTO THANKSGIVING
DAY BUT DONT EXPECT ANY ACCUMULATION AFTER EARLY WEDNESDAY NIGHT.
DID NOT CHANGE TEMPERATURES TOO MUCH FROM PREVIOUS
FORECAST...GENERALLY RUNNING JUST LITTLE BELOW MAV GUIDANCE AND
CONTINUING TO AVERAGE BELOW NORMAL FOR THIS TIME OF YEAR.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME QUESTION LATER FRIDAY INTO EARLY SATURDAY AS TO WHETHER THE
APPROACHING TROUGH CAN DEVELOP A WAVE ON THE FRONT AND IF IT DOES...
WILL IT BE CLOSE ENOUGH TO BRING RAIN/RAIN CHANGING TO SNOW TO THE
FORECAST AREA? 00Z ECMWF WAS FARTHER EAST AND 12Z GFS IS A LITTLE
FARTHER WEST. 12Z ECMWF LOOKS MORE LIKE THE GFS WHICH IS JUST
BRINGING ANOTHER WEAK COLD FRONT THROUGH ON FRIDAY. CURRENT FORECAST
MENTIONS A SMALL CHANCE OF SNOW SHOWERS NE OH/NW PA AND WILL
CONTINUE WITH THAT IDEA AND MENTION RAIN OR SNOW SHOWERS DURING THE
DAY AND CHANCE OF SNOW SHOWERS NE OH/NW PA FRI NIGHT. DEPENDING ON
THE TIMING OF THE FRONT ON FRIDAY...COULD HAVE A CHANCE TO WARM
UP... AT LEAST AROUND 40 OR LOWER 40S. IF FRONT SLOWS IT COULD EVEN
BE WARMER...NEAR NORMAL WILL BE CONSERVATIVE FOR NOW... ESPECIALLY
GIVEN THE COLD AND TROUGHY PATTERN.
TROUGH ALOFT AND AT SURFACE WILL REDEVELOP INTO THE WEEKEND WITH THE
CHANCE FOR LAKE EFFECT SNOW. FLOW MAY TRY TO STAY WSW SO LAKE EFFECT
MAY BE LIMITED ON SATURDAY AND FLOW IS PREDICTED TO BACK TO THE SW
BY ECMWF ON SUNDAY. GFS VEERS THE FLOW ALL THE WAY TO NORTHEAST ON
SUNDAY WHICH SEEMS WAY OVERDONE...TYPICALLY WITH A TROUGH OVER THE
GREAT LAKES THE FLOW WILL RANGE FROM S TO NW. WILL LOWER THE POP TO
A SLIGHT CHANCE BY SUNDAY. GIVEN THE TROUGH ALOFT CANNOT RULE OUT
SOMETHING...BUT OVER ALL PATTERN SHOULD REMAIN RELATIVELY DRY AND
COLD INTO EARLY NEXT WEEK WITH THE BEST CHANCE FOR SNOW SHOWERS
RESTRICTED TO THE SNOW BELT OF NE OH/NW PA.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SURFACE LOW IS NOW OVER SOUTHEAST ONTARIO JUST EAST OF LAKE HURON.
MARGINALLY DRIER AIR HAS MANAGED TO WORK INTO WESTERN OHIO.
CEILINGS THERE HAVE COME UP TO VFR ALTHOUGH THE REMAINDER OF THE
AREA CIGS REMAIN MVFR OR IFR. SURFACE LOW WILL MOVE VERY SLOWLY
EAST OVERNIGHT AND BY TUESDAY AFTERNOON SHOULD BE NEAR LAKE
ONTARIO. MEANWHILE THE UPPER LOW WILL SWING ACROSS NORTHERN OHIO
OVERNIGHT AND SHOULD BE CENTERED OVER NORTHEAST OHIO AT 12Z. BEHIND
THE UPPER LOW EXPECT LOWER CEILINGS AND VISIBILITIES IN SNOW TO
ROTATE SSE OUT OF LOWER MICHIGAN INTO THE AREA. ANOTHER SURFACE
TROUGH WILL MOVE THROUGH THE AREA TUESDAY MID DAY ENHANCING SNOW
SHOWERS. BEHIND THE TROUGH WINDS WILL TURN MORE NORTHWEST OFF THE
LAKE AND ADD MOISTURE TO NERN OHIO AND NWRN PA AND SHOULD ALSO
HELP TO INCREASE SNOW SHOWERS. THUS TOWARD MORNING EXPECT
DETERIORATING CONDITIONS THAT SHOULD LAST WELL INTO THE DAY
TUESDAY. EVENT WILL EVOLVE INTO A LAKE EFFECT/LAKE ENHANCED EVENT
FOR NORTHEAST OHIO AND NWRN PA TUESDAY AFTERNOON AND EVENING WHILE
WESTERN TERMINALS SHOULD SEE MORE IMPROVEMENT LATE IN THE PERIOD
AS DRIER AIR BEGINS TO MOVE IN.
OUTLOOK...CONDITIONS WILL CONTINUE TO IMPROVE ACROSS NW OHIO
WEDNESDAY BUT TAKE UNTIL THURSDAY FOR MUCH IMPROVEMENT AT OTHER
SITES. COULD BE A PERIOD OF VFR WEATHER AHEAD OF THE NEXT COLD
FRONT ON FRIDAY WITH MVFR CEILINGS RETURNING BY THE WEEKEND MAINLY
DOWNWIND OF LAKE ERIE.
&&
.MARINE...
SURFACE LOW PRESSURE NORTH OF LAKE ERIE FORECAST TO MOVE OVER LAKE
ONTARIO BY THIS EVENING. EXPECT GALE FORCE WINDS TO DEVELOP LATE
THIS MORNING AS THE COLDER AIR MOVES OVER THE LAKE. WINDS DROP
BELOW GALE FORCE OVERNIGHT...BUT WILL NEED SMALL CRAFT ADVISORY INTO
THURSDAY. CONDITIONS IMPROVE FROM THE WEST ON THURSDAY AS HIGH
PRESSURE MOVES ACROSS THE LOWER LAKES. SMALL CRAFT LIKELY AGAIN ON
FRIDAY AS THE NEXT COLD FRONT MOVES ACROSS THE LAKE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 10 PM EST
WEDNESDAY FOR OHZ012>014-089.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON EST WEDNESDAY
FOR OHZ011-021>023-033.
PA...LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 10 PM EST
WEDNESDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 10 AM EST WEDNESDAY
FOR LEZ142>149-162>169.
&&
SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...DJB
AVIATION...TK
MARINE...DJBHazardous weather outlook, Nov 25, 4:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
403 AM EST TUE NOV 25 2008
OHZ012>014-089-260915-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
403 AM EST TUE NOV 25 2008
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-OHZ003-006>010-017>020-027>032-036>038-047-260915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
403 AM EST TUE NOV 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011-021>023-033-260915-
CUYAHOGA-SUMMIT-PORTAGE-TRUMBULL-MAHONING-
403 AM EST TUE NOV 25 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO NOON EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>149-162>169-260915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
403 AM EST TUE NOV 25 2008
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-260915-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
403 AM EST TUE NOV 25 2008
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- November 25, 6:00 AM EST to November 26, 7:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow showers developed during the morning hours of November 25th behind a strong cold front. This activity intensified during the afternoon of the 25th and finally tapered off on the morning of the 26th. Locally heavy snowfall was reported in Geauga County. Many locations saw between 6 and 8 inches of snow, most of it falling during the late afternoon and early evening hours of the 25th. A peak total of 9 inches was reported at Chardon. A few accidents occurred.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 25 to 27, 2008$100,000 · 7 events
- Flooding in Maine, November 25 to 27, 2008$45,000 · 10 events
- Coastal Flood and High Wind in Massachusetts, November 25, 2008$60,000 · 58 kt wind · 2 events
- High Surf in Maine, November 25, 2008$24,000 · 1 event
- High Wind in Maine, November 25 to 26, 200864 kt wind · 5 events
- Winter Storm in New Hampshire, November 25, 20083 events
- Winter Weather in North Carolina, November 25, 20083 events
- Winter Storm in Maine, November 25, 20082 events
- Heavy Snow in West Virginia, November 25 to 26, 20082 events
- Heavy Snow in West Virginia, November 25 to 26, 20082 events
- Heavy Snow in West Virginia, November 25 to 26, 20082 events
- Heavy Snow in Maryland, November 25, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141376.